A DRUG INTERACTION THAT SPIRALED OUT OF CONTROL: THE TOXIC COMBINATION OF METHOTREXATE AND TRIMETHOPRIM-SULFAMETHOXAZOLE

Madhura Manjunath, Ameet Kumar, MD, FNU Sandeep, MBBS, Hani Erian, MD, Internal Medicine

Meeting: Hospital Medicine 2019, March 24-27, National Harbor, Md.

Abstract number: 823

Categories: Adult, Clinical Vignettes, Hospital Medicine 2019

Keywords: , , , ,

Case Presentation: A 69-year-old lady with a history of Psoriatic Arthritis on Methotrexate (MTX) and CKD stage III was admitted to the hospital with mucositis and leukopenia. Sixteen days prior to the admission she was prescribed Trimethoprim-Sulfamethoxazole (Bactrim) for UTI. A week after that she presented to ED and was discharged with impression of Hand, Foot and Mouth disease with symptomatic management. A week later, at a follow up with her Rheumatologist, she was diagnosed with mucositis and leucopenia with WBC of 1.7 k/mm3, which had dropped from 10.1 k/mm3 a week prior, and subsequently admitted to the ICU for further management. Her lab data including WBC 1.7 k/mm3, hematocrit 24 %, platelets 58 K/UL was consistent with pancytopenia. Further work up revealed WBC casts, high urine eosinophils count of 12, and elevated creatinine of 3.58, consistent with interstitial nephritis secondary to methotrexate toxicity. Nephrology was consulted for possible dialysis but found out that MTX was not a medication that could be dialyzed. She was started on Leucovorin and Sodium bicarbonate for alkalization of the urine to promote excretion of MTX.
The hospital course was complicated with neutropenic fever from unclear source of infection. CT scan chest/abdomen/pelvis was negative for any pathology, and she was started on broad spectrum antibiotics including Zosyn and Vancomycin. Her MTX level came back low at 0.07, and Heme-Onc specialist was consulted. Decision was made to start on tbo-filgrastim (Granix) which helped her WBC count improve. Later she become agitated, began drooling from the mouth due to difficulty talking and swallowing, and was intubated to secure her airways.
Unfortunately, her condition worsened throughout her hospitalization. Due to poor prognosis and continued deterioration, discussion with the family resulted in a change of code status to comfort measures only. Patient was transferred to medical floor and expired thereafter.

Discussion: Literature have shown that MTX and Bactrim combination is associated with life threating complication, especially in patient with renal or hepatic impairment as occurred in our case. Although the exact mechanism is uncertain, data have demonstrated that drug interaction is due to competitive tubular excretion, synergistic folate antagonism and high binding affinity to proteins. Both drugs appear to have high albumin binding affinity, though Bactrim appears to have higher than MTX. From the events that led to our patient’s hospitalization, it seems that she was doing well on MTX for many years until the use of Bactrim.
Multiple case reports have demonstrated that combination of MTX and Bactrim is linked to pancytopenia, neutropenic fever, and mucositis, which were all present in our patient.
Despite previously published data, these lethal combinations are being prescribed. Health care providers should be educated regarding the harmful effects of combining these two medications. In patients who are on Methotrexate for chronic auto-immune conditions, the use of Bactrim should be cautiously prescribed, particularly in those who already have kidney injury present.

Conclusions: We are presenting this case to increase health care professional’s awareness about the deadly combination of MTX and Bactrim that could prove fatal as in our case, and could be prevented. MTX prescribing physicians should educate patients about the drug interaction, and counsel them to confirm with prescribing physician before starting new medication if possible and circumstances allows.

To cite this abstract:

Manjunath, M; Kumar, A; Sandeep, F; Erian, H. A DRUG INTERACTION THAT SPIRALED OUT OF CONTROL: THE TOXIC COMBINATION OF METHOTREXATE AND TRIMETHOPRIM-SULFAMETHOXAZOLE. Abstract published at Hospital Medicine 2019, March 24-27, National Harbor, Md. Abstract 823. https://www.shmabstracts.com/abstract/a-drug-interaction-that-spiraled-out-of-control-the-toxic-combination-of-methotrexate-and-trimethoprim-sulfamethoxazole/. Accessed December 7, 2019.

« Back to Hospital Medicine 2019, March 24-27, National Harbor, Md.